Alert archive / Georgia / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 79, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 5, 2006, 1:41 PM EDT for Grady County, Georgia. It was in force for 21 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2006, 1:41 PM EDT (17:41 UTC)
- Expired
- May 5, 2006, 2:02 PM EDT
- In force
- 21 min
- Issued by
- NWS Tallahassee, FL
- Area
- Counties, with a storm outline in the text
County Grady County, GA
The radar
The Tallahassee radar (KTLH), 65 km from the middle of the area, began a volume at 17:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 1:55 PM EDT | TSTM WND DMG | 6 N Cairo, GA | SEVERAL TREES DOWN ALONG RIDGE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.7 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 722 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 534 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KTAE 051742 SVRTAE GAC131-051815- /O.NEW.KTAE.SV.W.0079.060505T1741Z-060505T1815Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 141 PM EDT FRI MAY 5 2006 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN GRADY COUNTY IN SOUTHWEST GEORGIA THIS INCLUDES THE CITY OF CAIRO * UNTIL 215 PM EDT * AT 136 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTH OF CAIRO...AND MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GRADY CO A/P BY 145 PM EDT... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3105 8432 3087 8432 3084 8409 3106 8411 $$ 12-WATSON
1 follow-up statement
000 WWUS52 KTAE 051802 SVSTAE SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 202 PM EDT FRI MAY 5 2006 GAC131-051812- /O.CAN.KTAE.SV.W.0079.000000T0000Z-060505T1815Z/ GRADY GA- 202 PM EDT FRI MAY 5 2006 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GRADY COUNTY IS CANCELLED... REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN TALLAHASSEE. OR YOU CAN ALSO CALL THE NATIONAL WEATHER SERVICE IN TALLAHASSEE DIRECTLY AT 850-942-8833 TO REPORT SEVERE WEATHER. LAT...LON 3105 8432 3087 8432 3084 8409 3106 8411 $$ 12-WATSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 9:34 AM EDT, 4 hours 7 minutes earlier.
Area forecast discussion, May 5, 9:34 AM EDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 934 AM EDT FRI MAY 5 2006 .DISCUSSION...LOW CLOUDS AND AREAS OF FOG AGAIN DEVELOPED ACROSS THE FORECAST AREA OVERNIGHT AND IS SLOWLY DISSIPATING THIS MORNING. A SURFACE ANALYSIS FROM 11Z SHOWED A WEAK COLD FRONT ACROSS NORTHERN ALABAMA AND INTO NORTH CENTRAL MISSISSIPPI. THERE IS A WEAK PRESSURE PATTERN ACROSS THIS REGION DUE TO PERSISTENT MCS ACTIVITY FROM EAST TEXAS INTO MISSISSIPPI. EARLY MORNING VISIBLE SATELLITE IMAGERY SHOWS QUITE A BIT OF CLOUDINESS JUST WEST OF OUR CWA AND MOVING TOWARD US. THERE ARE SOME BREAKS IN THESE CLOUDS THAT WILL ALLOW FOR SOME HEATING TO TAKE PLACE TODAY. JUST HOW MUCH OCCURS WILL REALLY DICTATE OUR POSSIBILITIES FOR SEVERE WEATHER. SPC HAS ALL OF OUR AL AND GA COUNTIES HIGHLIGHTED IN A SLIGHT RISK FOR SEVERE WEATHER. THE MORNING SOUNDING SHOWED QUITE A BIT OF DRY AIR IN PLACE IN THE MID LEVELS...WITH MOISTURE INCREASING ALOFT. MODIFICATION OF OUR SOUNDING TO 85/64 YIELDS AROUND 2000 J/KG OF SBCAPE. LAPSE RATES ARE NOT ALL THAT IMPRESSIVE TODAY...BUT THERE IS ENOUGH CAPE IN THE HAIL GROWTH ZONE (-10 TO -30 C) WITH LOW WET BULB ZERO HEIGHTS (AROUND 8200FT) TO SUPPORT THE POSSIBILITY OF SEVERE HAIL IN THE STRONGEST STORMS THAT DEVELOP. DAMAGING WINDS COULD ALSO BE A POSSIBILITY INITIALLY GIVEN THE DRIER MID LEVEL AIRMASS. OVERALL DYNAMICS ARE NOT IMPRESSIVE. OUR SOUNDING HAD ABOUT 30 KNOTS OF 0-6 KM SHEAR AND THIS IS MARGINAL. BETTER DYNAMICS BACK TO OUR WEST WITH 0-6 KM SHEAR VALUES AROUND 35 TO 40 KNOTS. THINKING ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL...ESPECIALLY IN AL AND GA TO BECOME STRONG TO SEVERE THIS AFTERNOON WHEN INSTABILITY IS MAXIMIZED AROUND THE PEAK HEATING HOURS. SOME OF THIS CONVECTION WILL LIKELY SPILL OVER INTO THE EVENING HOURS. ON THE SYNOPTIC SCALE...THE COLD FRONT WILL MOVE SLOWLY SOUTH THROUGHOUT TODAY. AT UPPER LEVELS THE GFS AND NAM ARE PROGGING A 500MB SHORTWAVE TROF TO MOVE OVER THE REGION AROUND 18Z. THIS WILL HELP PROVIDE SOME LIFT AND COMBINE WITH THE AFTERNOON INSTABILITY TO PRODUCE SHOWERS AND THUNDERSTORMS. THE 00Z GFS WAS QUITE WET ACROSS OUR NORTHERN ZONES WITH POPS AS HIGH AS 70 PERCENT. THE 06Z VERSION WAS A LITTLE DRIER WITH POPS ONLY IN THE 50 TO 60 PERCENT RANGE. CURRENT FORECAST HAS THIS MODELED WELL AND WILL ONLY MAKE SOME MINOR CHANGES TO THE POP GRIDS. TEMP FORECAST ALSO LOOKS TO BE ON TRACK AS ENOUGH HEATING SHOULD OCCUR TO REACH FORECASTED MAX TEMPS. WILL BE UPDATING THE ZONES LATER THIS MORNING TO REMOVE MORNING FOG WORDING. GRIDDED PRODUCTS SHOULD BE OUT AFTER 10 AM OR SO. HAVE A GREAT DAY && .MARINE...SOUTHWESTERLY WINDS AROUND 10 KNOTS WILL CONTINUE THROUGH THE DAY...POSSIBLY INCREASING TO 15 KNOTS AT TIMES. WITH THE LIGHT PRESSURE GRADIENT...NOT EXPECTING WINDS TO INCREASE MUCH MORE THAN THAT EXCEPT IN AND NEAR THUNDERSTORMS THAT DEVELOP. && .FIRE WEATHER...NO CONCERNS TODAY AS AMPLE MOISTURE WILL PREVENT ANY RED FLAG CONCERNS. && .AVIATION...PATCHY AREAS OF STRATUS CONTINUE TO LINGER ACROSS THE REGION RANGING WITH LIFR AND IFR CONDITIONS BEING REPORTED. STRATUS SHOULD BURN OFF BY 14-15Z WITH CONDITIONS IMPROVING TO VFR. THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING...SOME COULD POSSIBLY BE SEVERE WITH HAIL AND GUSTY WINDS. && .TAE WATCHES/WARNINGS/ADVISORIES... AL...NONE. GA...NONE. FL...NONE. AVIATION/FIRE WX...WATSON PUBLIC/MARINE...GODSEY
Hazardous weather outlook, May 5, 5:05 AM EDT, 8 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 505 AM EDT FRI MAY 5 2006 ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161- GMZ750-755-770-775-061000- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON- HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON- JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN- CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL- IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL OUT TO 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL EXTENDING FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL EXTENDING FROM 20 TO 60 NM- 405 AM CDT FRI MAY 5 2006 /505 AM EDT FRI MAY 5 2006/ THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...NORTHWEST FLORIDA...SOUTH CENTRAL GEORGIA...SOUTHWEST GEORGIA AND GULF OF MEXICO. .DAY ONE...TODAY AND TONIGHT... A COLD FRONT LOCATED FROM THE TENNESSEE VALLEY TO NORTH TEXAS WILL DRIFT SOUTHWARD INTO CENTRAL ALABAMA AND GEORGIA BY THIS EVENING. THIS FRONT WILL LIFT AN INCREASINGLY MOIST AND UNSTABLE AIR MASS TO TRIGGER SCATTERED SHOWERS AND THUNDERSTORMS OVER MUCH OF THE REGION...ESPECIALLY DURING THE AFTERNOON HOURS. THERE IS THE POTENTIAL FOR A FEW STRONG STORMS PRODUCING TORRENTIAL DOWNPOURS...STRONG WINDS AND SMALL HAIL...MAINLY FROM SOUTHEAST ALABAMA INTO SOUTHWEST GEORGIA. THERE IS A MODERATE RISK FOR RIP CURRENTS TODAY ALONG THE PANHANDLE BEACHES. PERSONS SHOULD ENTER THE WATER ONLY IF THEY ARE EXPERIENCED WITH SWIMMING IN THE SURF. IF CAUGHT IN A RIP CURRENT...MOVE ACROSS THE CURRENT IN A DIRECTION FOLLOWING THE SHORELINE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THE COLD FRONT WILL STALL OVER SOUTHERN ALABAMA AND GEORGIA ON SATURDAY. A SURFACE LOW PRESSURE WAVE WILL DEVELOP ON THE FRONT TO THE WEST AND PULL IT NORTHWARD AS A WARM FRONT SATURDAY NIGHT. THUNDERSTORM CHANCES INCREASE FROM WEST TO EAST ON SUNDAY AS A COLD FRONT APPROACHES...AND EVENTUALLY MOVES THROUGH THE REGION ON MONDAY. A WEAK HIGH PRESSURE RIDGE WILL DOMINATE THE AREA TUESDAY AND WEDNESDAY. A MOIST ONSHORE FLOW WILL INTERACT WITH WEAK DISTURBANCES ALOFT AND THE SEA BREEZE TO DEVELOP SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY DURING THE AFTERNOON AND EVENING. BY THE END OF THE WEEK...ANOTHER LOW PRESSURE SYSTEM WILL MOVE ACROSS THE DIXIE STATES DRAGGING A COLD FRONT TOWARD THE AREA. WHILE NO WIDESPREAD SEVERE WEATHER IS EXPECTED...ISOLATED STRONG STORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN TALLAHASSEE WEB SITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/TAE. 8-JAMSKI
In the hours before
Special weather statement, May 5, 1:09 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 109 PM EDT FRI MAY 5 2006 FLZ016-017-051815- GADSDEN-LEON- 109 PM EDT FRI MAY 5 2006 ...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR GADSDEN AND LEON COUNTIES... * UNTIL 215 PM EDT AT 108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES WEST OF TALLAHASSEE...MOVING EAST AT 20 MPH. THIS STORM WILL BE NEAR... TALLAHASSEE BY 115 PM EDT. PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM. THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. 12-WATSON
Special weather statement, May 5, 1:27 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 127 PM EDT FRI MAY 5 2006 GAZ157-051815- GRADY- 127 PM EDT FRI MAY 5 2006 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR GRADY COUNTY IN SOUTHWEST GEORGIA... * UNTIL 215 PM EDT AT 125 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF PELHAM TO WHIGHAM...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF PELHAM TO 9 MILES WEST OF CAIRO...MOVING EAST AT 25 MPH. SMALL HAIL UP TO THE SIZE OF DIMES...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS. THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. 38-GODSEY
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 2:54 PM EDT | Severe Thunderstorm Warning | TAE | Berrien, Tift | 36 min |
| May 5, 6:33 PM EDT | Severe Thunderstorm Warning | TAE | Miller | 27 min |
| May 5, 7:07 PM EDT | Severe Thunderstorm Warning | TAE | Baker, Mitchell | 38 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.